Alert archive / Tennessee / Flash Flood Warnings in 2011

Flash Flood Warning 143, NWS Memphis, TN

July 21, 2011Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 21, 2011, 7:48 PM CDT for Shelby County, Tennessee. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2011, 7:48 PM CDT (00:48 UTC)
Expired
Jul 21, 2011, 8:56 PM CDT
In force
68 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Shelby County, TN

The radar

The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:56 PM CDTFLASH FLOOD2 E Downtown Memphis, TNONE FOOT OF WATER IN TWO RIGHT LANES AND RIGHT SHOULDER ON I-240 NORTHBOUND BEFORE EXIT 31/I-40 WEST TO LITTLE ROCK EXIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WGUS54 KMEG 220048
FFWMEG
TNC157-220245-
/O.NEW.KMEG.FF.W.0143.110722T0048Z-110722T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
748 PM CDT THU JUL 21 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 945 PM CDT

* AT 748 PM CDT...TRAINED WEATHER SPOTTERS REPORTED 1 TO 3 INCHES OF
  RAINFALL HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND
  THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER
  THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BARTLETT...
  MIDTOWN MEMPHIS AND T O FULLER STATE PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR CORONEE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3511 9018 3513 9016 3512 9008 3515 9007
      3516 9010 3519 9012 3522 9007 3525 9011
      3526 9015 3529 9014 3526 8983 3501 8985
      3501 9022

$$
1 follow-up statement
370 
WGUS74 KMEG 220156
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
856 PM CDT THU JUL 21 2011

TNC157-220206-
/O.CAN.KMEG.FF.W.0143.000000T0000Z-110722T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
856 PM CDT THU JUL 21 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN SHELBY
COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3511 9018 3513 9016 3512 9008 3515 9007
      3516 9010 3519 9012 3522 9007 3525 9011
      3526 9015 3529 9014 3526 8983 3501 8985
      3501 9022

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:11 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 21, 6:11 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CDT THU JUL 21 2011

.PREV DISCUSSION... /ISSUED 402 PM CDT THU JUL 21 2011/

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE MIDSOUTH THIS
AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
TENNESSEE AND NORTHERN ALABAMA SHOULD CONTINUE MOVING TO THE
SOUTHWEST...AND EVENTUALLY MOVE INTO NORTHEASTERN MISSISSIPPI AND
WESTERN TENNESSEE THIS EVENING. TEMPERATURES ARE IN THE MID TO
UPPER 90S WITH HEAT INDEX VALUES GENERALLY BETWEEN 100 AND 107
DEGREES. MAIN CONCERNS WITH THIS FORECAST PACKAGE WILL BE HEAT
INDEX VALUES THROUGH MONDAY AND RAIN CHANCES THROUGHOUT THE
FORECAST PERIOD.

CONDITIONS ARE EXPECTED TO BE HOT AGAIN FOR FRIDAY AND SATURDAY.
WENT WITH A HEAT ADVISORY FOR TOMORROW SINCE IT APPEARS AS THOUGH
HEAT INDEX VALUES WILL NOT REACH 110 DEGREES ACROSS NORTHEASTERN
ARKANSAS AND THE MISSOURI BOOTHEEL ON FRIDAY. I HAVE REISSUED AN
EXCESSIVE HEAT WATCH FOR SATURDAY SINCE IT APPEARS AS THOUGH
HEAT INDEX VALUES COULD REACH 110 TO 112 ACROSS THE MISSISSIPPI
DELTA. HIGH PRESSURE WILL KEEP NORTHWESTERN PORTIONS OF THE
MIDSOUTH HOTTER THAN THE REST OF THE MIDSOUTH.

THE RIDGE OF HIGH PRESSURE WILL BEGIN TO SLOWLY WEAKEN AND MOVE TO
THE WEST THIS WEEKEND. THIS WILL ALLOW FOR SHOWERS AND
THUNDERSTORMS TO CONTINUE TO BE A POSSIBILITY FOR EACH DAY THROUGH
THE WEEKEND. HEAT INDEX VALUES WILL DEPEND ON HOW MUCH RAIN FALLS
AND GENERAL COVERAGE OF THE STORMS...SO THE HEAT SITUATION WILL
CONTINUE TO BE MONITORED CLOSELY.

MODELS CONTINUE TO BRING A COLD FRONT INTO THE MIDSOUTH...HOWEVER
THE MODELS ARE NOW SHOWING THIS FRONT MOVING THROUGH THE REGION ON
TUESDAY. THIS COLD FRONT WILL CONTINUE THE CHANCES FOR SHOWERS
AND THUNDERSTORMS. TEMPERATURES AND HUMIDITY LEVELS WILL BE
SLIGHTLY LOWER BEHIND THE FRONT.

ANOTHER RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD INTO THE
MIDSOUTH FROM THE CENTRAL PLAINS ON WEDNESDAY...BRINGING A RETURN
TO SOUTH WINDS...HOT TEMPERATURES...AND HIGHER HUMIDITY LEVELS.
HEAT INDEX VALUES WILL BECOME A CONCERN AGAIN BY
THURSDAY...HOWEVER AT THIS TIME CONFIDENCE IS TOO LOW DUE TO
CONCERNS OVER MOISTURE RETURN.

RRH

&&

.AVIATION...

00Z TAF SET

THUNDERSTORM COMPLEX CONTINUES TO PUSH WEST INTO WEST TENNESSEE
AND NORTH MISSISSIPPI. IN ADDITION...A FEW SHRAS ARE BEGINNING TO
POP UP ALONG AN OUTFLOW BOUNDARY JUST SOUTH OF KMEM. FOR NOW HAVE
ADDED VCTS WORDING AT KMEM WITH A TEMPO GROUP AT KMKL. EXPECT
ACTIVITY TO DIE OFF AROUND 02-03Z. OUTFLOW BOUNDARY MAY SWITCH
WINDS AROUND TO THE SE AT KMEM FOR A FEW HOURS BEFORE RETURNING TO
THE SOUTH-SOUTHWEST. SPEEDS WILL GENERALLY BE LIGHT. SPEEDS AT KMEM
MAY INCREASE TO 8 KTS OR HIGHER DURING THE AFTERNOON. HAVE REMOVED
MENTION OF FOG AT KMKL OVERNIGHT AS CLOUD COVER WILL LIKELY HANG
ON LONGER THAN SHRA/TSRA ACTIVITY AND MAY INHIBIT DEVELOPMENT.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  97  78  97 /  20  20  20  30
MKL  75  95  74  95 /  20  20  20  30
JBR  77  97  76  97 /  10  20  10  30
TUP  74  95  75  94 /  50  30  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 6 AM CDT SATURDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     POINSETT-RANDOLPH-ST. FRANCIS.

     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-
     LEE AR-MISSISSIPPI-POINSETT-RANDOLPH-ST. FRANCIS.

     HEAT ADVISORY UNTIL 10 PM CDT SATURDAY FOR PHILLIPS.

MO...HEAT ADVISORY UNTIL 6 AM CDT SATURDAY FOR DUNKLIN-PEMISCOT.

     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 6 AM CDT SATURDAY FOR DESOTO-TATE-TUNICA.

     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR DESOTO-TATE-TUNICA.

     HEAT ADVISORY UNTIL 10 PM CDT SATURDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 6 AM CDT SATURDAY FOR CROCKETT-DYER-GIBSON-
     HAYWOOD-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON-WEAKLEY.

     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR CROCKETT-DYER-GIBSON-HAYWOOD-LAKE-LAUDERDALE-
     OBION-SHELBY-TIPTON-WEAKLEY.

     HEAT ADVISORY UNTIL 10 PM CDT SATURDAY FOR CARROLL-CHESTER-
     DECATUR-FAYETTE-HARDEMAN-HARDIN-HENDERSON-HENRY-MADISON-
     MCNAIRY.

&&
Hazardous weather outlook, Jul 21, 4:07 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CDT THU JUL 21 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-222315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
407 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY ACROSS THE ENTIRE MIDSOUTH.
HEAT INDICES GREATER THAN 105 DEGREES ARE POSSIBLE INTO THE EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUSLY HIGH HEAT INDICES WILL PREVAIL ACROSS THE MIDSOUTH
THROUGH AT LEAST THE END OF THE WEEK. A HEAT ADVISORY IS IN EFFECT
FOR FRIDAY ACROSS THE ENTIRE MIDSOUTH. HEAT INDICES OF 103 TO 108
WILL BE POSSIBLE INTO THE EARLY EVENING HOURS. HEAT INDICES OF
108 TO 112 WILL BE POSSIBLE MAINLY IN AND ALONG THE MISSISSIPPI
RIVER DELTA REGION ...INCLUDING THE MEMPHIS METRO AREA ON
SATURDAY. THE REMAINDER OF THE MIDSOUTH WILL LIKELY SEE AFTERNOON
HEAT INDICES OF 103 TO 107 DEGREES THROUGH SATURDAY. HEAT INDICES
COULD BE HIGH AGAIN ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 5:35 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT THU JUL 21 2011

MSZ006-212315-
TISHOMINGO MS-
535 PM CDT THU JUL 21 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 9 MILES SOUTHEAST OF J P COLEMAN STATE PARK
AT 535 PM CDT...MOVING WEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN TISHOMINGO COUNTY...INCLUDING LOCATIONS NEAR IUKA AND J P
COLEMAN STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3473 8811 3464 8831 3472 8833 3474 8833
      3475 8834 3480 8836 3498 8836 3499 8819
      3492 8815 3490 8810 3486 8809
TIME...MOT...LOC 2235Z 078DEG 4KT 3486 8804
Local storm report, Jul 21, 6:31 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     FLASH FLOOD      OXFORD                  34.36N 89.53W
07/21/2011                   LAFAYETTE          MS   TRAINED SPOTTER

            MINOR FLASH FLOODING ON MOLLY BARR STREET WITH ANKLE
            DEPTH WATER.

&&

CML

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:30 PM CDTAreal Flood AdvisoryMEGShelby2 hr

Nearby

Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.